Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2000, 3:27 PM MDT for Cheyenne County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 3:27 PM MDT (21:27 UTC)
- Expired
- May 17, 2000, 4:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:36 PM MDT | Thunderstorm Wind 52 E | Kit Carson, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
281
WUUS53 KGLD 172129
SVRGLD
COC017-172215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT WED MAY 17 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 415 PM MDT
* AT 327 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
THUNDERSTORMS...THE STRONGEST WAS 9 MILES NORTHWEST OF
ARAPAHOE...OR 10 MILES NORTH OF CHEYENNE WELLS...MOVING
NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THIS WARNING INCLUDE...KIT CARSON...FIRSTVIEW...
CHEYENNE WELLS AND ARAPAHOE.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
BLOWING DUST REDUCING VISIBILITIES TO ZERO WILLL OCCUR WITH THE
WINDS.
$$
LAMMERS
LAT...LON 3902 10266 3903 10296 3862 10296 3862 10205
3904 10204 3902 10237 3885 10256What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:43 PM MDT, 44 minutes earlier.
Area forecast discussion, May 17, 2:43 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED NAME
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED MAY 17 2000
MAIN FORECAST CHALLENGES FOR THIS PACKAGE ARE CHANCES FOR
PRECIPITATION TONIGHT AND TOMORROW AND COOLER AIR MOVING IN THROUGH
3RD PERIOD.
ALL MODELS INITIALIZING WELL. THE ETA SEEMS TO BE DOING A SLIGHTLY
BETTER JOB AT TRACKING LOW OVER REGION OUT TO 18Z. FOR ALL INTENSIVE
PURPOSES FOR MY CWA THERE IS NOT MUCH DIFFERENCES IN THE TRACK OF
THIS SYSTEM FOR THE FIRST FOUR PERIODS...EXCEPTIONS WILL BE NOTED
BELOW. BUT WITH THE CONSISTENT GOOD HANDLING OF THIS SYSTEM BY THE
ETA...WILL CONTINUE THIS TREND FOR THIS PACKAGE.
TONIGHT AND TOMORROW...WILL ADJUST ETA QPF FIELD FOR DRY LINE
EXTENDING THROUGH EASTERN PART OF CWA. WILL CUT BACK SLIGHTLY ON
POPS FOR SE PORTIONS. 18Z ETA HAS MODIFIED H85 TEMPS
SUBSTANTIALLY...AND THIS SEEMS TO TAKE THE DRY LINE AND WARMER AIR
WRAPPING AROUND AND MIXING INTO THIS AIRMASS.
THURSDAY NIGHT AND FRIDAY ETA H85 TEMPS SUPPORT GOING SLIGHTLY ABOVE
FWC HIGHS AND WILL ADJUST IN THAT DIRECTION.
IN THE EXTENDED...MODELS DIVERGE GREATLY AND THEREFORE DO NOT HAVE A
GREAT CONFIDENCE LEVEL FOR PORTION. FEEL AT THIS TIME THAT THE ECMWF
SOLUTION IS MORE FAVORABLE AND HAVE LEANED IN THIS DIRECTION.
.GLD...TORNADO WATCH IN EFFECT UNTIL 7 PM MDT (8 PM CDT) FOR NE ZONES
079-081.
TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR KS ZONES 004 AND
016.
WIND ADVISORY IN EFFECT UNTIL 7 PM MDT (8 PM CDT) FOR CO
ZONES 091 AND 092, KS ZONES 002-004...013-016...027-028...AND
041-042.
SVENIn the hours before
Special weather statement, May 17, 1:15 PM MDT, 2 hours 12 minutes before
NEZ079>081-180100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT WED MAY 17 2000 ...TORNADO WATCH 297 IN EFFECT UNTIL 7 PM MDT (8 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 7 PM MDT (8 PM CDT) FOR PERSONS IN DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES OF NEBRASKA. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THEDE
Local storm report, May 17, 2:23 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT WED MAY 17 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 11 N NORCATUR KS .75 INCH HAIL
05/17/00 DECATUR REPORTED BY PUBLIC.
0215 PM 4 S BARTLEY NE .75 INCH HAIL
05/17/00 RED WILLOW REPORTED BY PUBLIC.
4AWJLocal storm report, May 17, 2:28 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 17 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM 2 NW BARTLEY NE .75 INCH HAIL
05/17/00 RED WILLOW REPORTED BY PUBLIC.
AWJLocal storm report, May 17, 2:38 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT WED MAY 17 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM 5 NW BARTLEY NE 1.5 INCH HAIL
05/17/00 RED WILLOW REPORTED BY PUBLIC.
AWJSpecial weather statement, May 17, 2:43 PM MDT, 44 minutes before
KSZ004-016-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT WED MAY 17 2000 ...TORNADO WATCH 298 IN EFFECT UNTIL 9 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9 PM CDT FOR PERSONS IN NORTON AND GRAHAM COUNTIES. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BULLER
Special weather statement, May 17, 3:06 PM MDT, 21 minutes before
NEZ079>081-172130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT WED MAY 17 2000 ...TORNADO WATCH THAT WAS IN EFFECT FOR EXTREME SOUTHWEST NEBRASKA HAS BEEN CANCELLED... SEVERE THUNDERSTORMS HAVE MOVED NORTH OF DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES OF EXTREME SOUTHWEST NEBRASKA. THEREFORE...THE WATCH FOR THIS AREA HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. BULLER
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.